Wisconsin, 2020

Damaging Winds in Wisconsin, July 18, 2020

July 18, 2020 · NWS MPX · 3 events in 2 counties and zones

A line of strong to severe thunderstorms developed across northwest Minnesota, propagated south-southeast became a well defined bow echo segment. This line segment, although not as intense moved across west central Wisconsin during the overnight hours, caused isolated wind damage around Cumberland and Augusta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong to severe thunderstorms developed across northwest Minnesota, propagated south-southeast became a well defined bow echo segment. This line segment, although not as intense moved across west central Wisconsin during the overnight hours, caused isolated wind damage around Cumberland and Augusta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 12:01 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 18, 12:01 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT Sat Jul 18 2020

.UPDATE...
Issued at 1245 AM CDT Sat Jul 18 2020

Updated for 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020

Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propagating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastward. In addition to the instability, wind fields will be
supportive of maintaining a forward propagating system as it
moves into Minnesota tonight, with 0-3 km bulk shear forecast AOA
35 kt across northern and central Minnesota. The main
question/issue is how far south activity will track. The HRRR has
been one of the more northern solutions, but has trended a bit
south with each run through the day. The NAMNest is a southern
outlier, with the various other CAMs generally falling in between.
Would initially expect things to track eastward with a bit of a
dive (and/or southward development) later this evening, with the
southern end of the strongest activity near I-94. Damaging wind
gusts will be the main concern across our area, with widespread
damaging winds a likelihood along the axis of where the primary
bowing portion of the MCS ultimately tracks.

We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020

With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jul 18 2020

Incoming storms tonight is the still the concern, and winds could
be strong to severe. Slowed down the progression of the storms
based from current radar and satellite trends and may have to
amend KRWF storms if current trends continue. Storms will exit
KEAU area after 12Z and should begin to scatter out with winds out
of the S/SSW. After that, a quiet day before more storms fire up
later Saturday afternoon ahead of and along the front.

KMSP...
Will bring in storms in around 07Z or just after. At this point
it looks like storms will sweep across MSP, with potential for
40-50 knots or more. Then another round of storms developing after
22z.

/OUTLOOK FOR KMSP/
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
Wednesday...VFR. SW win 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for Blue Earth-Brown-Carver-Dakota-Hennepin-Le
     Sueur-Martin-McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-
     Scott-Sibley-Waseca-Watonwan.

     Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Anoka-Chippewa-Chisago-Faribault-Freeborn-Goodhue-
     Isanti-Kandiyohi-Lac Qui Parle-Meeker-Sherburne-Steele-
     Washington-Wright-Yellow Medicine.

&&

SHORT TERM...
LONG TERM...
AVIATION...BPH
Hazardous weather outlook, Jul 17, 7:58 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Fri Jul 17 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
858 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Damaging winds are the concern tonight as a line of severe
thunderstorms in North Dakota and northwest Minnesota move
southeast, reaching southern Minnesota and western Wisconsin by
sunrise. Heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will increase Saturday, after any morning cloud
cover departs. Afternoon heat indices of 95 to 105 degrees are
expected in most areas, with heat index values up to 110 degrees
possible across southern Minnesota.

Thunderstorms are expected to develop again late Saturday
afternoon into Saturday night. A risk for severe weather and
heavy rainfall will again be possible across the entire area.

There is a small chance for thunderstorms Monday, and a batter
chance for storms, including severe weather, on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed overnight and
again late Saturday.

In the hours before

Local storm report, Jul 18, 12:36 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
136 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     RUSH CITY               45.69N 92.97W
07/18/2020                   CHISAGO            MN   LAW ENFORCEMENT

            DEPUTY SAW SEVERAL TREES GO DOWN IN RUSH
            CITY ALONG HIGHWAY 61.

&&

TDK
Special weather statement, Jul 18, 12:36 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
136 AM CDT Sat Jul 18 2020

MNZ053-WIZ014-180715-
Chisago-Polk-
136 AM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHISAGO AND POLK
COUNTIES...

At 135 AM CDT, a strong thunderstorm was located 10 miles southwest
of Trade Lake, or 20 miles southeast of Pine City, moving east at 55
mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Centuria around 145 AM CDT.
  Frederic, Luck and Milltown around 150 AM CDT.
  Balsam Lake around 155 AM CDT.

Other locations impacted by this storm include Wolf Creek, Mckinley,
Lewis, Cushing, Wild River State Park, Straight Lake Wilderness State
Park, Range, Clam Falls and Joel.

LAT...LON 4533 9216 4553 9288 4564 9283 4565 9253
      4573 9252 4572 9216
TIME...MOT...LOC 0635Z 281DEG 47KT 4558 9274

BORGHOFF
Special weather statement, Jul 18, 12:38 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 AM CDT Sat Jul 18 2020

MNZ057-058-064>067-073>075-180730-
Brown-Yellow
Medicine-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-Redwood-
138 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT SOUTHERN MEEKER...REDWOOD...WESTERN
SIBLEY...MCLEOD...SOUTHEASTERN YELLOW MEDICINE...WESTERN BROWN...
RENVILLE...SOUTHEASTERN KANDIYOHI AND NORTHWESTERN NICOLLET
COUNTIES...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Echo to near Grove City.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Litchfield around 145 AM CDT.
  Redwood Falls around 155 AM CDT.
  Morton around 200 AM CDT.
  Hutchinson around 205 AM CDT.
  Silver Lake and Franklin around 210 AM CDT.
  Morgan and Brownton around 215 AM CDT.
  Glencoe around 225 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4520 9461 4512 9426 4498 9425 4497 9401
      4476 9401 4411 9507 4420 9512 4420 9560
      4460 9561
TIME...MOT...LOC 0638Z 313DEG 35KT 4466 9528 4507 9463

BORGHOFF
Local storm report, Jul 18, 1:04 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     1 S MILACA              45.74N 93.65W
07/18/2020                   MILLE LACS         MN   LAW ENFORCEMENT

            FARM EQUIPMENT THROWN AROUND. SEVERAL 800
            POUND BALES OF HAY BLOWN AROUND.

&&

TDK
Local storm report, Jul 18, 1:13 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     4 S BRAHAM              45.67N 93.18W
07/18/2020                   ISANTI             MN   LAW ENFORCEMENT

            AT LEAST ONE DOZEN TREES DOWN AND POWER OUT
            IN STANCHFIELD PER LAW ENFORCEMENT AND
            SOCIAL MEDIA.

&&

TDK
Local storm report, Jul 18, 1:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     10 NNE SPENCER BROOK    45.66N 93.40W
07/18/2020                   ISANTI             MN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN DALBO.

&&

TDK

The radar

The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barron

When
July 18, 1:15 AM CST
Where
Barron County, 0.48 mi W of Cumberland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.530, -92.030

Several large trees were blown down near Cumberland.

Thunderstorm Wind, Barron

When
July 18, 1:20 AM CST
Where
Barron County, 1.19 mi SE of (Ube)cumberland Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.500, -91.960

Several trees and large branches were blown down southeast of Cumberland.

Thunderstorm Wind, Eau Claire

When
July 18, 3:40 AM CST
Where
Eau Claire County, 0.85 mi NW of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.690, -91.130

A couple large tree branches, including one that landed on a power line, fell down near Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903936, 903937, 903938.